New Mexico, 2006

Flash Flood in New Mexico, July 8, 2006

July 8, 2006 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 8, 1:35 PM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 1:35 PM MST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT SAT JUL 8 2006

.DISCUSSION...AN UPR LVL VORT MAX ROLLING ACROSS ERN AZ/WRN NM WILL
BRING A SURGE OF DRIER AIR INTO THE WESTERN HALF OF THE STATE FOR THE
OVERNIGHT HOURS. HOWEVER...OVER THE EASTERN HALF...GOOD MOISTURE
PLUME STILL BE SEEN STREAMING NORTH OUT OF OLD MEXICO. THE CENTRAL
MOUNTAIN CHAIN EAST WILL BE THE FOCAL POINT FOR MODERATE TO VERY
HEAVY RAINFALL FOR THE EVENING HOURS. AS A RESULT HAVE INCLUDED
NUMEROUS POPS ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND
ACROSS THE ENTIRE NORTHEAST QUARTER OF THE STATE THROUGH MIDNIGHT.
THE ISOLATED NATURE OF THE VERY HEAVY RAIN DOES NOT WARRANT A FLASH
FLOOD WATCH AT THIS TIME...SO WILL DEAL WITH INDIVIDUAL HEAVY RAINERS
ON A CASE BY CASE BASIS WITH MORE LOCALIZED PRODUCTS SUCH AS THE
FLS...SPS...AND SHORT TERM FORECASTS.

THE UPR LVL VORT MAX WORKING ITS WAY INTO WRN NM WILL BEGIN TO BREAK
THE UPR LVL RDG DOWN LOCATED JUST EAST OF THE STATE. AS THIS HAPPENS
A SLIGHTLY MORE ZONAL FLOW PATTERN WILL DEVELOP BRINGING SOME DRIER
MID LEVEL AIR INTO THE STATE. PLENTY OF SFC MOISTURE IN PLACE WILL
ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP EACH AFTERNOON AND EVENING
INTO THE EARLY PART OF NEXT WEEK...BUT HEAVY RAIN THREAT WILL BEGIN
TO DIMINISH AFTER TOMORROW. DURING THE DAY TOMORROW...HEAVY RAIN WILL
BE LESS LIKELY THAN TODAY...BUT CAN/T RULE OUT ONE OR TWO
THUNDERSTORMS PRODUCING COPIOUS AMOUNTS OF RAIN ESPECIALLY OVER THE
EASTERN PLAINS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
REMAIN IN THE FORECAST AT LEAST THROUGH THE MIDDLE OF NEXT WEEK
WITH THE CHANCES GENERALLY DIMINISHING A LITTLE MORE EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  88  62  90 /  40  30  30  20
GALLUP..........................  56  84  55  85 /  30  30  30  20
GRANTS..........................  59  83  55  86 /  40  30  30  20
GLENWOOD........................  62  92  63  93 /  30  30  30  30
CHAMA...........................  49  75  47  76 /  50  40  30  40
LOS ALAMOS......................  58  78  53  81 /  40  50  40  40
RED RIVER.......................  45  67  42  71 /  60  40  30  40
TAOS............................  53  77  50  84 /  60  50  30  40
SANTA FE........................  59  80  55  84 /  30  50  40  30
SANTA FE AIRPORT................  61  81  58  86 /  30  40  40  20
ESPANOLA........................  64  86  57  89 /  30  40  40  30
ALBUQUERQUE HEIGHTS.............  65  86  66  90 /  30  30  40  20
ALBUQUERQUE VALLEY..............  66  86  66  91 /  30  30  40  20
ALBUQUERQUE FOOTHILLS...........  64  85  63  89 /  30  40  40  20
ALBUQUERQUE WEST MESA...........  65  86  64  91 /  30  30  40  20
SOCORRO.........................  66  88  64  89 /  30  30  30  30
SANDIA PARK/CEDAR CREST.........  60  76  51  77 /  30  40  40  20
MORIARTY/ESTANCIA...............  56  81  57  87 /  30  40  40  20
CARRIZOZO.......................  62  86  60  88 /  60  30  30  30
RUIDOSO.........................  57  78  54  81 /  60  20  30  20
RATON...........................  55  77  54  84 /  60  50  30  30
LAS VEGAS.......................  54  76  53  82 /  60  50  40  30
ROY.............................  60  77  59  82 /  60  40  30  30
CLAYTON.........................  62  81  60  89 /  60  40  30  30
SANTA ROSA......................  65  85  60  90 /  60  40  30  20
TUCUMCARI.......................  66  87  64  94 /  50  40  30  20
FORT SUMNER.....................  67  88  66  92 /  30  30  20  20
CLOVIS..........................  66  88  65  94 /  20  30  20  20
PORTALES........................  67  88  66  91 /  20  20  20  20
ROSWELL.........................  68  92  70  95 /  20  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16
Hazardous weather outlook, Jul 8, 4:38 AM MST, 15 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
538 AM MDT SAT JUL 8 2006

NMZ001>021-026-091200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
538 AM MDT SAT JUL 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
LOCALIZED FLASH FLOODING IS POSSIBLE TODAY. THUNDERSTORMS WILL PRODUCE
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO FLOODING OF NORMALLY
DRY ARROYOS AND STREAMS AS WELL AS PONDING OF WATER IN LOW SPOTS
AND DIPS. ISOLATED STRONG STORMS MAY ALSO PRODUCE WIND GUSTS UP TO
45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...
POTENTIAL FOR LOCALLY HEAVY RAINS WILL CONTINUE THOUGH THE
WEEKEND. THESE RAINS HAVE THE POTENTIAL TO CAUSE LOCALIZED RAPID
RISES OF WATER IN NORMALLY DRY ARROYOS AND STREAMS AS WELL AS
PONDING OF WATER ON ROADWAYS. ISOLATED STRONG THUNDERSTORMS MAY
PRODUCE GUSTY WINDS UP TO 45 MPH AND SMALL HAIL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

23

In the hours before

Special weather statement, Jul 8, 4:09 PM MST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
509 PM MDT SAT JUL 8 2006

NMZ002-009-090015-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS
INCLUDING JEMEZ-

...STRONG THUNDERSTORMS MOVING INTO THE CENTRAL RIO GRANDE VALLEY...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HEAVY RAINFALL.

THESE THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 15 TO 20 MPH AND
WILL TRACK FROM THE WESTERN PORTIONS OF BERNALILLO AND VALENCIA
COUNTIES TOWARD THE RIO GRANDE.  THE THUNDERSTORMS WILL BE PRECEDED
BY GUSTY OUTFLOWS WITH SPEEDS OF 45 TO 50 MPH. THESE THUNDERSTORMS
HAVE BEEN PRODUCING BRIEF HEAVY RAINS WITH AMOUNTS OF HALF AN INCH
TO THREE QUARTERS OF AN INCH IN 30 MINUTES.  THE STORMS WILL MOVE
INTO THE REGION INCLUDING THE ALBUQUERQUE METRO AREA AND BELEN BY
AROUND 520 PM.  GUSTY WINDS WILL REACH THE AREA BY 510 PM.
ADDITIONAL THUNDERSTORMS MAY DEVELOP RAPIDLY ALONG OUTFLOW
BOUNDARIES. THROUGH 600 PM...BE PREPARED FOR THUNDERSTORMS PRODUCING
GUSTY WINDS TO 50 MPH...HEAVY DOWNPOURS...AND CLOUD TO GROUND
LIGHTNING.  WATCH FOR AREAS OF BLOWING DUST AND FOR SUDDEN INCREASES
AND FAST MOVING WATER ALONG LOW SPOTS IN ROADS AND DRAINAGES.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.
Local storm report, Jul 8, 5:21 PM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
621 PM MDT SAT JUL 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      ALBUQUERQUE             35.12N 106.62W
07/08/2006                   BERNALILLO         NM   NWS EMPLOYEE

            1 FOOT OF WATER ACROSS ROAD AT WASHINGTON AND LOMAS

&&

KD

The radar

The Albuquerque radar (KABX), 127 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Socorro

When
July 8, 8:00 PM MST to 9:15 PM MST
Where
Socorro County, 1 mi S of Socorro
Reported by
AMATEUR RADIO
Coordinates
34.007, -106.930 (the zone’s center; the record gives no point)

Heavy street flooding was reported in Socorro and Sixmile Canyon just south of town filled 8 to 10 foot deep with roaring water during heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522962.